Supply Shortage Consequences
Chief Coroner’s committee makes recommendations
Physicians are urged to conduct medication reviews to help determine what, if any, therapeutic consequences may result when changes to a medication regimen are needed.
A Committee of the Chief Coroner’s office made the recommendation after reviewing the circumstances of a 37-year-old man’s death. The man’s psychiatric conditions had been stabilized by a medication regimen that included both clozapine and fluvoxamine. A supply shortage of fluvoxamine led to a cascade of events that resulted in the individual’s decompensated psychosis, reported the Patient Safety Review Committee.
The Committee identified two main issues: 1) failure to increase clozapine when fluvoxamine was discontinued, resulting in decompensation in psychosis; and 2) failure to check levels or decrease clozapine dose when fluvoxamine was restarted, possibly leading to the venous thromboembolism.
The Committee also flagged the need to improve software to alert practitioners when changing a patient’s medication regimen (i.e., adding or discontinuing a medication) might affect an existing, clinically desirable drug interaction.
The patient with diagnoses of schizophrenia and obsessive compulsive disorder had been receiving clozapine 100 mg, fluvoxamine 300 mg and clomipramine 100 mg daily for several years. This medication regimen stabilized the patient’s conditions. As a result of a shortage of fluvoxamine supply in the community, the prescriber weaned the patient off fluvoxamine at 50 mg every four days (an appropriate discontinuation period). The Committee, however, observed no change was noted in the medication profile to compensate for any decreased plasma clozapine. This was deemed important as the timing was such that the patient’s dropping clozapine levels corresponded with his increasing decompensation. The physician’s plan was to initiate two alternative agents (both antidepressants with serotonergic properties) after discontinuation.
On the day after the new medications were started, the patient required admission to hospital for treatment of decompensated psychosis and symptoms suggestive of serotonin overload. Because the hospital still had a supply of fluvoxamine, this drug was re-started after rapid discontinuation of the new agents. Additionally, the doses of both fluvoxamine and clozapine were increased in an effort to control the patient’s psychotic symptoms. A few days later, the patient died from a pulmonary embolism secondary to deep vein thrombosis in the leg.
There was no evidence to indicate the patient had been a smoker, negating any possible interaction between smoking and clozapine.
Fluvoxamine is an antidepressant and selective serotonin reuptake inhibitor that is indicated for the treatment of obsessive-compulsive disorder. It inhibits metabolism of clozapine, so concurrent administration of the two drugs results in a noticeable increase in plasma clozapine levels. Consequently, clinicians sometimes deliberately prescribe fluvoxamine and clozapine together to take advantage of this interaction and, thereby, reduce the clozapine dose (and pill burden) required to manage patients with refractory schizophrenia.
Drug interaction software programs are designed to identify interactions when medications are added to a patient’s regimen, but not when medications are discontinued. The interaction between clozapine and fluvoxamine is well-known among clinicians who work in the mental health field; however, this awareness likely does not extend to those in general practice (both pharmacists and physicians). “When the fluvoxamine was discontinued due to the backorder, there should have been an increase in clozapine, with monitoring of plasma levels, to address the expected change in pharmacodynamics and forestall a clinical impact. There was also an important opportunity to monitor clozapine levels when the fluvoxamine was restarted,” stated the Committee.
The Committee suggested the simultaneous increase of both fluvoxamine and clozapine may have increased the clozapine levels too quickly. Although uncommon, serious adverse reactions, such as venous thromboembolism, can occur in the absence of clozapine toxicity. The causal relationship between clozapine and thrombic complications is supported by the Clozapine National Registry, which indicates a rate of developing pulmonary embolus 28 times higher than in the general population. The risk factors are more evident at higher doses of the drug with multiple antipsychotic medications and the use of second-generation antipsychotics, particularly clozapine.
Recommendations from the Committee of the Chief Coroner
To the College of Physicians and Surgeons Ontario and the Ontario Psychiatric Association:
All patients and family caregivers should be informed of the risks of clozapine treatment. This should include the provision of written information, both at the outset of treatment and periodically during treatment (e.g., when dose changes are made).
Standardized protocols should be developed for the testing of clozapine plasma levels (e.g., during dose titration, on admission to hospital, and when there is a change in a patient’s concomitant pharmacotherapy or cigarette use).
Consideration should be given to the development of electronic medical records that provide easy access to treatment history, including previously tried treatments and results.
To pharmacy software vendors, College of Pharmacists, College of Physicians and Surgeons Ontario, Ontario Hospital and College of Nurses Ontario:
It is recommended that the functionality of drug interaction software be expanded to include flagging of drug-drug interactions that may occur when medications are discontinued.
To Health Canada:
Health Canada should require that when a drug manufacturer reports there is a backorder of a certain medication, that they automatically provide additional information for patients at high risk for discontinuation, including significant drug interactions and alternatives to use.
To the College of Physicians and Surgeons Ontario:
When placing a patient on clozapine, clinicians should query pain in legs and other potential risks for deep vein thrombosis, including sedentary lifestyle.